Alert archive / Pennsylvania / Flash Flood Warnings in 2001

Flash Flood Warning 20, NWS Binghamton, NY

July 17, 2001Luzerne County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Jul 17, 2001, 7:00 PM EDT for Luzerne County, Pennsylvania. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 17, 2001, 7:00 PM EDT (23:00 UTC)
Expired
Jul 17, 2001, 9:00 PM EDT
In force
2 hr
Issued by
NWS Binghamton, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Luzerne County, PA

The radar

The Binghamton radar (KBGM), 121 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 11.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2001-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2001-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1653 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 172304
FFWBGM

PAC079-180100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
700 PM EDT TUE JUL 17 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LUZERNE COUNTY IN NORTHEAST PENNSYLVANIA.

* UNTIL 900 PM EDT.

* AT 657 PM EDT...DOPPLER RADAR ESTIMATED 2.5 INCHES OF RAIN IN THE 
PAST HOUR...NEAR NANTICOKE.

SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN 
CENTRAL AND SOUTHERN LUZERNE COUNTY. RUNOFF FROM THIS EXCESSIVE 
RAINFALL WILL CAUSE FLASH FLOODING IN AREAS FROM HUNTINGTON MILLS TO 
NANTICOKE TO WILKES-BARRE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
RO*ADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

LAT...LON 4129 7609 4112 7617 4078 7533 4112 7515

$$

RH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:45 PM EDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 17, 2:45 PM EDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
245 PM EDT TUE JUL 17 2001

SATELLITE IMAGERY STILL SHOWS A NORTHWEST TO SOUTHEAST ORIENTED
BAND OF DEEPER CLOUDS AND MOISTURE THIS AFTERNOON CENTERED ACROSS
THE TWIN TIERS.  WITHIN THIS BAND, SOME SHOWERS AND THUNDERSTORMS
ARE BEGINNING TO BUBBLE UP VIA DAYTIME HEATING AND THE WEAK SURFACE
FRONT LYING IN THE VICINITY.  THIS SCATTERED CONVECTION WILL LIKELY
CONTINUE INTO THIS EVENING, SO WE'LL RETAIN THE CHANCE OF SHOWERS
AND STORMS TONIGHT ACROSS THE SOUTHERN TIER OF NY AND NORTHEAST PA.
UP NORTH, DRIER AIR CONTINUES TO TRY TO FILTER IN AND SOME CLEARING
HAS TAKEN PLACE THIS AFTERNOON.  IN THIS AREA, WE'LL JUST GO WITH
PARTLY CLOUDY OVERNIGHT.  AREAS OF FOG SHOULD FORM AGAIN TOWARDS
DAYBREAK IN THE TYPICAL RIVER VALLEY SPOTS OF THE TWIN TIERS,
PARTICULARLY THOSE THAT HAVE PICKED UP RAIN TODAY.

CONTINUITY WILL BE THE MAIN FORECAST THEME FROM TOMORROW THROUGH
THURSDAY.  THE WEAK FRONTAL ZONE AT THE SURFACE IS PROGGED TO PUSH
DOWN TOWARDS THE MASON-DIXON LINE BY TUESDAY AFTERNOON.  ALTHOUGH
THE DEEPER MOISTURE AND INSTABILITY WILL CERTAINLY BE SOUTH OF THE
AREA CLOSER TO THE FRONT, ENOUGH OF IT MAY BE PRESENT TO KICK OFF
WIDELY SCATTERED SHOWERS OR THUNDERSTORMS IN OUR SOUTHERN ZONES
WEDNESDAY AFTERNOON DURING PEAK HEATING.  PARTLY SUNNY SHOULD COVER
THINGS NICELY ELSEWHERE ON WEDNESDAY.

WEDNESDAY NIGHT AND THURSDAY, WE'LL STICK WITH A PARTLY
CLOUDY/PARTLY SUNNY FORECAST ALL ZONES.  OUR COMPUTER GUIDANCE IS
SENDING CONFLICTING SIGNALS DURING THIS TIME FRAME AS THE AVIATION
MODEL IS INDICATING DRIER CONDITIONS AND A LESS DEVELOPED WAVE OF
ENERGY DROPPING TOWARDS US IN THE NORTHWEST FLOW ALOFT.  THE ETA
MODEL, ON THE OTHER HAND, IS SHOWING MORE AMPLIFICATION TO THIS WAVE
AND SUBSEQUENT SHOWER DEVELOPMENT.  AS MENTIONED ABOVE, WE'LL STICK
WITH THE DRIER SCENARIO FOR NOW TO STAY CONSIST1ENT.

WORK ZONES WILL BE SENT BY 3.  THE FINAL ZONES WILL FLY BY
3:30.

.BGM...NONE.

JUREWICZ

Nearby

Flash Flood Warnings in Pennsylvania, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.